Hail, Real
- When
- April 20, 9:18 AM CST to 9:30 AM CST
- Where
- Real County, 12 mi W of Leakey
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.733, -99.950
26 hail, 3 thunderstorm wind, 2 tornado, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 20, 9:14 AM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1014 AM CDT THU APR 20 2006 .UPDATE... NOT MAKING ANY CHANGES AT THIS TIME. THE CURRENT SEVERE THUNDERSTORM WATCH RUNS TIL 4 PM IS COLOCATED WITH THE BETTER DYNAMICS- FRONTAL BOUNDARY OVER WESTERN HILL COUNTRY, GOOD LOW LEVEL MOIST INFLOW AND JET FLOW ALOFT. && .PREV DISCUSSION... (ISSUED 642 AM CDT THU APR 20 2006) AVIATION... MVFR CIGS WL CONT THRU THIS MRNG. CIGS WL LIFT TO VFR AFTER 17Z, WITH SOME CLRG ALG THE RIO GRANDE AND DRT AREA. MVFR CIGS WL RETURN AFTER O8Z. CLUSTER OF RW/TRW OVR NE HILL COUNTRY WILL MOVE NE ACROSS CENTRAL TX THIS MRNG. RW/TRW WILL REDEVELOP AFT 21Z AND PERSIST THRU 08Z. SOME TRW MAY BE SVR WITH LARGE HAIL AND DAMAGING WINDS. A COOL FRONT WILL STALL ACROSS SOUTH CENTRAL TX THIS MRNG AND THEN LIFT N AFTER 18Z WITH NELY WINDS OF 10 TO 20 KTS ON N SIDE OF FRONT AND SELY WINDS OF 5 TO 15 KTS ON S OF FRONT. PREV DISCUSSION... (ISSUED 327 AM CDT THU APR 20 2006) ACTIVE WEATHER WITH CONTINUED CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH FRIDAY. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED BY SPC FOR OUR FAR WESTERN COUNTIES THIS MORNING THROUGH 9 AM. FOR THE REMAINDER OF THE DAY...WE REMAIN IN A SLIGHT RISK FOR SEVERE WEATHER...WHICH COULD BE UPGRADED TO A MODERATE RISK LATER TODAY. IF SEVERE STORMS OCCUR...THE MAIN THREAT WILL BE LARGE HAIL...AS WELL AS DAMAGING WINDS. AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY. THIS WILL BRING SLIGHTLY COOLER TEMPERATURES ONCE AGAIN AND YET MORE CHANCES OF SHOWERS AND THUNDERSTORMS TO MAINLY OUR SOUTHEASTERN COUNTIES. ONCE AGAIN...WE REMAIN IN A SLIGHT RISK FOR SEVERE WEATHER. A RIDGE WILL DOMINATE THE WEATHER FOR THE WEEKEND...INCREASING THE TEMPERATURES INTO THE 90S. AN UPPER LEVEL DISTURBANCE WILL BRING SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS TO THE HILL COUNTRY SUNDAY AFTERNOON/EVENING INTO EARLY MONDAY. ANOTHER UPPER TROUGH AND ASSOCIATED FRONT WILL AFFECT THE REGION TUESDAY INTO WEDNESDAY. THIS WILL MAKE FOR QUITE AN ACTIVE WEATHER PATTERN OVER THE NEXT WEEK IN SOUTH CENTRAL TEXAS. && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 06/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 500 AM CDT THU APR 20 2006 TXZ171>173-183>194-202>209-217>225-228-211000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 500 AM CDT THU APR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS POSSIBLE WHERE STORMS REPEAT ACROSS THE SAME AREAS. ISOLATED TORNADOES ARE POSSIBLE NEAR A FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS EASTERN PORTIONS OF SOUTH CENTRAL TEXAS. SOME OF THE STORMS COULD BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS POSSIBLE WHERE STORMS REPEAT ACROSS THE SAME AREAS. ISOLATED TORNADOES ARE POSSIBLE NEAR A FRONTAL BOUNDARY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND AGAIN TUESDAY THROUGH WEDNESDAY NIGHT ACROSS PARTS OF SOUTH CENTRAL TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH FRIDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 916 AM CDT THU APR 20 2006 TXZ183-201530- VAL VERDE- INCLUDING THE CITY OF...DEL RIO 916 AM CDT THU APR 20 2006 ...SHOWERS AND THUNDESTORMS OVER VAL VERDE COUNTY... SCATTERED SHOWERS AND THUNDERSTORMS THROUGH 10 AM OVER VAL VERDE COUNTY WILL MOVE NORTH AND NORTHEAST AND CAUSE SOME HAIL AND WIND GUSTS OF 20 TO 40 MPH...AS THEY AFFECT PARTS OF VAL VERDE COUNTY NORTH OF DEL RIO. FREQUENT LIGHTNING IS ALSO EXPECTED.
The Laughlin AFB radar (KDFX), 60 km away, was scanning. The volume nearest the first event began at 15:19 UTC.
26 hail, 3 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.
A small tornado was spotted by the public as it touched down east of Hye. The tornado destroyed a barn, then lifted back up into the parent thunderstorm. No other damage was indicated.
A second tornado touched down west of Johnson City very close to the time of the first tornado. This tornado was on the ground for three-quarters of a mile and destroyed 3 barns as it moved east.
The team began the survey along IH-35 near Center Point Road. They noted widespread damage to trees and vegetation beginning near that point and continuing northward to the San Marcos Tanger Outlet Mall and Prime Time Outlet Mall. The damage was caused by a combination of large hail and winds gusting 40 to 50 mph. NWS NEXRAD Radar late Thursday afternoon had indicated severe thunderstorms in that area moving toward the northeast.At the south end of the Malls, the parking lot surface was covered with dents and impressions produced by the wind and hail. Hundreds of vehicles had been damaged in this event but only a few remained in the area. Most of these had all of the window glass broken out with hundreds of hail dents in the car bodies. At this part of the Malls, damage to store signs was seen only on the north and west sides of buildings. There was no damage to signs on the south and east sides. Therefore, the storm winds had propelled the hail toward the southeast. In addition to the sign damage, hundreds of roof tiles had been broken and cracked, and many of these had fallen into the parking lot during the storm.As the team drove northward through the Mall areas, the same type of damage to building signs and roofs as well as parking surfaces was seen. However, at the north end of the Malls, damage to the store signs was confined to the south and west walls of the buildings. In this part of the Malls, the damaging winds had propelled the hail toward the northeast. Thus, the pattern of damage was fan-shaped, with the winds generally blowing the hail toward the west, but with a southeast component of motion on the south end of the Malls and a northeast component of motion on the north end of the Malls. This type of damage is clearly indicative of straight-line winds, also referred to as "downburst winds." One of the NWS staff members was at the Malls during the storm. Dents in his vehicle were 4.25 inches in diameter, indicating that at some of the hail stones were as large as grapefruits. He had estimated windspeeds to be between 60 and 70 mph.The team drove roads in all directions from the Mall areas and concluded that the severe wind and hail had caused the worst damage in an area enclosed by Wonder World Drive, Posey Road, Hunter Road, and FM266 which is also known as Old Bastrop Highway. Other areas of large hail and damaging winds were reported to the NWS, but the level of damage was generally more isolated and less severe.Damages from this storm were estimated at $100M with up to 10,000 vehicles damaged and another 7000 vehicles in homes in the area. Losses to businesses as a result of closing the following day were estimated at $500,000.
Mid afternoon thunderstorms produced general 1inch rainfall in the Pflugerville area, with up to 3 inches falling in isolated locations. The police department reported numerous streets closed through the late afternoon due to flash flooding.
Severe thunderstorm winds blew down trees near Martindale.
Severe thunderstorms moved into Lee County in the late afternoon. They began producing severe winds as they approached US77, knocking down trees and power lines from near Lincoln eastward to near Dime Box. The storm also destroyed outbuildings and damaged several mobile homes along the path. Near Dime Box the storms destroyed several barns, with the damage estimated near $200,000.
Severe thunderstorm winds damaged a barn and destroyed a shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496685, 5496686, 5496687, 5496688, 5496689, 5496690, 5496691, 5496692, 5496693, 5496694, 5496695, 5496696, 5496756, 5496757, 5496758, 5496759, 5496760, 5496761, 5496762, 5496763, 5496764, 5496765, 5496766, 5496767, 5496768, 5496769, 5496857, 5496858, 5496859, 5496860, 5496861, 5496862.